Hail, Live Oak
- When
- March 26, 12:40 PM CST
- Where
- Live Oak County, 0.47 mi NW of Whitsett
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 28.636, -98.274
Reported at Pure Country Convenience Store.
Scattered thunderstorms affected portions of South Texas Thursday March 26th 2009. A few of the storms became severe and produced damaging winds, large hail, and frequent lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Scattered thunderstorms affected portions of South Texas Thursday March 26th 2009. A few of the storms became severe and produced damaging winds, large hail, and frequent lightning. The worst damage was associated with a supercell thunderstorm that developed over central Live Oak County near George West. The supercell moved east-southeast across the extreme southern portion of Bee County into the northern portions of San Patricio County before weakening. This storm produced a 5 to 10 mile swath of damage mainly due to high winds.
More information on this severe weather episode can be found at http://www.srh.noaa.gov/crp/stories/Mar2609/default.html.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 26, 12:13 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
113 PM CDT THU MAR 26 2009
.DISCUSSION...SENT OUT AN UPDATE TO THE ZFP AND CWF TO ADD SEVERE
THUNDERSTORM WATCH #70 TO THE AFOREMENTIONED PRODUCTS.
&&
.PREV DISCUSSION... /ISSUED 1234 PM CDT THU MAR 26 2009/
DISCUSSION...UPDATED FOR AVIATION DISCUSSION BELOW.
AVIATION...VFR CONDITIONS WILL GENERALLY PREVAIL ACROSS SOUTH
TEXAS THIS AFTERNOON. CONVECTION FIRING ALONG A QUASI-STATIONARY
BOUNDARY JUST NORTH OF A KCOT-KBEA-KVCT LINE WILL CONTINUE TO MOVE
TOWARDS THE COASTAL PLAINS THIS AFTERNOON AS INSTABILITY INCREASES
ACROSS THE REGION. KALI-KVCT WILL BE THE MAIN TERMINAL AERODROMES
AFFECTED BY THIS ACTIVITY...WITH TEMPO MVFR/IFR CONDITIONS
EXPECTED WITH THESE STORMS. LINGERING LLVL MOISTURE WILL GENERATE
MVFR/IFR CIGS/VSBYS ACROSS SOUTH TEXAS AFTER MIDNIGHT...WITH
DETERIORATING CONDITIONS EXPECTED BETWEEN 10Z-15Z FRI. A COLD
FRONT WILL PUSH THROUGH SOUTH TEXAS FRIDAY WITH CLEARING SKIES
EXPECTED FROM WEST TO EAST THROUGH THE FRIDAY AFTERNOON HOURS.
PREV DISCUSSION... /ISSUED 1026 AM CDT THU MAR 26 2009/
DISCUSSION...CONVECTION IS ALREADY FIRING ACROSS THE HILL COUNTRY
THIS MORNING WITH DEVELOPING CONVECTION CURRENTLY OVER WEBB COUNTY.
THE LATEST NAM RUN AND THE 06Z GFS IS SHOWING INCREASING CAPE
ACROSS THE COASTAL PLAINS THIS AFTERNOON IN THE MOIST SECTOR OF
THE DRYLINE. NAM PROGS CAPE VALUES OF 3000+ J/KG BY 21Z WHEREAS
THE GFS PROGS VALUES RANGING BETWEEN 2500-3000 J/KG ACROSS THE
NORTHERN COASTAL PLAINS THIS AFTERNOON. THE 12Z CRP SOUNDING SHOWS
DRY ADIABATIC LAPSE RATES ABOVE THE CAP THROUGH 650MB. THE MAIN
ISSUE WILL BE WHEN WILL THE CAP WILL ERODE AND STRATUS DISSIPATE
WITH INCREASING INSOLATION DESTABILIZING THE ATMOSPHERE. IF/WHEN
THAT OCCURS THIS AFTERNOON...SURFACE-BASED CONVECTION WILL HAVE
NO PROBLEM DEVELOPING WITH THE ATMOSPHERE BECOMING MORE FAVORABLE
FOR POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT. GIVEN THESE
CONDITIONS...UPDATED THE ZONES AND HWO TO ADD A CHANCE OF SEVERE
THUNDERSTORMS FOR SOUTH TEXAS THIS AFTERNOON FOR AREAS BETWEEN
HIGHWAY 77 AND HIGHWAY 16. UPDATED GRIDDED AND TEXT PRODUCTS HAVE
BEEN SENT.
MARINE...SCA FOR WAVE HEIGHTS WILL CONTINUE 20 TO 60 NM OFFSHORE
THROUGH FRIDAY. SCEC FOR WAVE HEIGHTS WILL CONTINUE FOR THE
NEARSHORE GULF WATERS THROUGH FRIDAY AS WELL.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 70 83 47 71 45 / 10 10 10 10 0
VICTORIA 70 81 40 67 37 / 20 10 10 10 0
LAREDO 70 95 48 77 48 / 10 10 10 10 0
ALICE 69 90 46 74 43 / 10 10 10 10 0
ROCKPORT 70 75 49 67 47 / 10 10 10 10 0
COTULLA 64 87 41 74 41 / 10 10 10 10 0
KINGSVILLE 70 85 45 73 43 / 10 10 10 10 0
NAVY CORPUS 70 76 51 67 53 / 10 10 10 10 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
AFTERNOON FOR THE FOLLOWING ZONES: ARANSAS...BEE...
CALHOUN...GOLIAD...JIM WELLS...KLEBERG...LIVE OAK...
NUECES...REFUGIO...SAN PATRICIO...VICTORIA.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH SATURDAY
AFTERNOON FOR THE FOLLOWING ZONES: DUVAL...LA SALLE...
MCMULLEN...WEBB.
GM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM CDT FRIDAY
FOR THE FOLLOWING ZONES: WATERS BAFFIN BAY TO PORT ARANSAS
20 TO 60 NM...WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
20 TO 60 NM.
&&
TM/95...UPDATEHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 118 PM CDT THU MAR 26 2009 GMZ230-235-250-255-270-275-TXZ229>234-239>247-271830- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR- COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM- WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM- LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 118 PM CDT THU MAR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS SOUTH TEXAS THIS AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE DURING THE AFTERNOON HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND GUSTY WINDS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON WILL OCCUR BETWEEN HIGHWAY 77 AND HIGHWAY 16. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR SEAS FROM 20 TO 60 NAUTICAL MILES OFFSHORE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL LEAD TO STRONG NORTH WINDS LATE FRIDAY INTO EARLY SATURDAY. GUSTS IN EXCESS OF GALE FORCE POSSIBLE ACROSS THE GULF WATERS AND SMALL CRAFT ADVISORIES ARE LIKELY DURING THIS TIME FRAME. BREEZY TO WINDY CONDITIONS AND VERY DRY AIR BEHIND FRIDAYS COLD FRONT WILL LEAD TO A HIGH WILD FIRE DANGER FRIDAY AFTERNOON THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. TM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1129 AM CDT THU MAR 26 2009 TXZ240-241-261730- DUVAL-JIM WELLS- 1129 AM CDT THU MAR 26 2009 ...A STRONG THUNDERSTORM WAS AFFECTING DUVAL AND JIM WELLS COUNTIES... AT 1128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF ROSITA...OR 10 MILES SOUTHEAST OF FREER...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL BE NEAR... ROSITA BY 1140 AM CDT. PEA SIZE HAIL AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. TMT
The Corpus Christi radar (KCRP), 121 km away, was scanning. The volume nearest the first event began at 18:38 UTC.
7 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Reported at Pure Country Convenience Store.
A supercell moved southeast across Live Oak County into Bee County. This storm produced a 5 to 10 mile swath of damage mainly due to high winds. A couple of semi-trucks were turned over along Interstate 37. Several power poles were snapped or leaned over along with highway signs being blown over and business signs blown out. Medium to large tree branches were snapped in some areas along the path. Damage to cables on cell phone towers was also observed. The winds were estimated to be 60 to 70 mph with gusts as high as 80 mph.
Lightning struck an oil tank, which resulted in a fire.
A supercell moved southeast across Live Oak County into Bee County. This storm produced a 5 to 10 mile swath of damage mainly due to high winds. A couple of semi-trucks were turned over along Interstate 37. Several power poles were snapped or leaned over along with highway signs being blown over and business signs blown out. Medium to large tree branches were snapped in some areas along the path. Damage to cables on cell phone towers was also observed. The winds were estimated to be 60 to 70 mph with gusts as high as 80 mph.
Reported at FM 70 and 892.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162217, 162219, 162218, 162220, 162225, 162223, 162228, 162222, 162221, 162224.